Alert archive / Louisiana / Special Weather Statements in 2020

Special Weather Statement, NWS New Orleans, LA

August 9, 2020West Baton Rouge Parish, Louisiana

NWS New Orleans, LA issued this special weather statement at Aug 9, 2020, 3:21 PM CDT for West Baton Rouge Parish, Louisiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2020, 3:21 PM CDT (20:21 UTC)
Expired
Aug 9, 2020, 3:45 PM CDT
In force
24 min
Issued by
NWS New Orleans, LA

County West Baton Rouge Parish, LA

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2020-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2239 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2020-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2239 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
754 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

276 
WWUS84 KLIX 092021
SPSLIX

Special Weather Statement
National Weather Service New Orleans LA
321 PM CDT Sun Aug 9 2020

LAZ047-048-092045-
West Baton Rouge-East Baton Rouge-
321 PM CDT Sun Aug 9 2020

...A THUNDERSTORM PRODUCING HEAVY RAIN AND FREQUENT LIGHTNING IS 
AFFECTING PORTIONS OF THE BATON ROUGE METRO AREA...

At 319 PM CDT, a strong thunderstorm was located over Baton Rouge.
The storm is nearly stationary.

Heavy rainfall, frequent lightning and wind gusts of 20 to 30 mph 
are possible with this storm.

Locations impacted include...
Baton Rouge, Baker, Port Allen, Oak Hills Place, Westminster,
Merrydale, Inniswold, Gardere, Brownfields, Village St. George and
Baton Rouge Airport.

Heavy rainfall is occurring with this storm, and may cause localized 
flooding, especially in low lying and poor drainage areas. Do not 
drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3050 9101 3033 9109 3046 9135 3061 9126
TIME...MOT...LOC 2019Z 105DEG 4KT 3046 9116 

$$

95/DM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this special weather statement went out at Aug 9, 4:11 AM CDT, 11 hours 10 minutes earlier.

Area forecast discussion, Aug 9, 4:11 AM CDT, 11 hours 10 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
411 AM CDT Sun Aug 9 2020

.SHORT TERM...What a difference just 12 hrs made yesterday and
things continued to change overnight. Moisture increased
significantly like expected just a little faster and with a very
moisture rich airmass in place convection started rather quickly
across the coastal waters overnight.

Overall the biggest change today from yesterday will be just deeper
moisture in place. There is still the residual imprint of a trough
axis draped over the area but like mentioned yesterday it is more of
just a weakness aloft as we remain between the ridge centered over
southern Plains and ARKLATEX region and the other ridge still
centered near the Bahamas. We actually look to fall under a col
region aloft. Once again synoptic winds in the LL are rather weak so
the seabreeze will not get a great push north which is why the
highest PoPs remain closer to the coast. Also think there is a good
chance of the seabreeze colliding with the lake breeze over the
southshore which could increase the rain potential and will show a
PoP of around 60 in the city. Things could look rather similar to
yesterday but maybe just a tad more coverage. Still anticipate the
best chance for measurable rain from near Baton Rouge to New Orleans
and to the southwest. Also scattered convection along the MS coast
is expected. Elsewhere look for isolated storms.

Heat will be a concern again but with slightly better coverage of
storms and cloud cover will once again hold off on a heat adv. That
said it is quite likely isolated locations will climb to 108 degrees
or even slightly higher but most of the area will range from 100-
107. Yeah I know, WOW thats so much cooler, just remember to drink
lots of fluids, preferably water ;) and try to take breaks and cool
off when possible.

Monday could be fairly similar to today but the ridge will slide
over the region, however it is expected to be a little weaker.
Moisture will still be plentiful with PWs near 2" still and it still
doesn't look like a moderate to strong onshore flow will have
developed yet. With that expecting the seabreeze to take a little
while to get active again and will not push very far north so most
of the convection should remain closer to the coast and tidal lakes.
Greatest chance for rain could be at the collision of the seabreeze
and lake breeze over the Southshore and then with the seabreeze over
coastal MS. As for temps and heat, it will still be oppressive so
make sure to take precautions to prevent heat illness. /CAB/

.LONG TERM (Tuesday through Saturday)...Models continue to show
upper ridges to the east and west of the area for much of the week.
The ECMWF tending to show somewhat less of a weakness between the
ridges across the area, with correspondingly lower PoPs. Blends
continue to be more aggressive on PoPs than either operational model
or most of their ensemble members. Would anticipate a bit of a
downward trend in blended guidance PoPs for at least the early
portion of the extended on Tuesday and Wednesday. Forecast soundings
do moisten up compared to previous packages by Thursday into the
weekend as precipitable water values return to around 2 inches.
Northern/western portions may be a little slower on the moisture
increase by about 12 to 24 hours, most likely on Friday. Most
convection will start to fire up around mid-day with a rapid
decrease in coverage by sunset each day. High temperatures will
remain on the high end of guidance unless convective development at
a location occurs prior to 18-19z. 35

&&

.MARINE...Not much to really discuss as the weather will be fairly
benign. High pressure remains in control and will slowly slide east.
This should eventually allow for onshore to finally become re-
established across the area but it will likely be more like Tuesday
or Wednesday. Winds will still be impacted by diurnal fluctuations
each day as the synoptics winds will still be on the weaker side.
Main concern will continue to be convection overnight. Any storm
will be have the potential for locally higher winds and seas along
with waterspouts. /CAB/

&&

.AVIATION...VFR conditions expected through the forecast period
outside of thunderstorms. Isolated to scattered convection
expected beyond 18z Sunday, but don't expect areal coverage to be
high enough to justify more than VCTS at this point. Least likely
terminal to be impacted will be KMCB. Storms will continue to be
slow moving, as has been the case the last few days, and are most
likely to produce IFR or lower visibilities if they directly
impact a terminal area. Would expect a rapid decrease in
convection toward 00z Monday. 35

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  94  75  93  75 /  10  10  30  10
BTR  95  76  95  76 /  50  10  30   0
ASD  96  76  95  76 /  20   0  40  10
MSY  94  78  93  78 /  40   0  40   0
GPT  93  77  92  77 /  20  10  30  10
PQL  96  76  95  76 /  20   0  40  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

In the hours before

Special weather statement, Aug 9, 1:54 PM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service New Orleans LA
154 PM CDT Sun Aug 9 2020

LAZ059-060-065-091915-
St. Charles-Upper Terrebonne-Upper Lafourche-
154 PM CDT Sun Aug 9 2020

...AN AREA OF THUNDERSTORMS PRODUCING HEAVY RAIN AND FREQUENT
LIGHTNING IS AFFECTING SOUTHWESTERN ST. CHARLES...NORTHERN
TERREBONNE AND NORTHERN LAFOURCHE PARISHES...

At 151 PM CDT, strong thunderstorms were clustered over Raceland, or
9 miles northeast of Houma. These storms are nearly stationary.

Heavy rainfall, frequent lightning and wind gusts of 20 to 30 mph
are possible with these storms.

Locations impacted include...
Houma, Thibodaux, Lockport, Mathews, Schriever, Gray, Des Allemands,
Raceland, Bayou Gauche and Bayou Cane.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Heavy rainfall is also occurring with these storms, and may cause
localized street flooding, especially in low lying and poor
drainage areas. Do not drive your vehicle through flooded roadways.

LAT...LON 2956 9084 2979 9088 2987 9038 2965 9033
TIME...MOT...LOC 1851Z 272DEG 13KT 2971 9063

95/DM
Special weather statement, Aug 9, 2:19 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service New Orleans LA
219 PM CDT Sun Aug 9 2020

LAZ049-050-057>060-091945-
St. Charles-Livingston-Ascension-St. John The Baptist-Upper
Lafourche-St. James-
219 PM CDT Sun Aug 9 2020

...A LINE OF THUNDERSTORMS PRODUCING HEAVY RAIN AND FREQUENT
LIGHTNING WILL AFFECT ST. JOHN THE BAPTIST... EASTERN
ASCENSION...NORTHEASTERN ST. JAMES...WESTERN ST.
CHARLES...SOUTHERN LIVINGSTON AND NORTHERN LAFOURCHE PARISHES...

At 217 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles south of Whitehall to near Edgard
to near Bayou Gauche. These storms were nearly stationary

Heavy rain, frequent lightning and winds gusts of 20 to 30 mph are
possible with these storms.

Locations impacted include...
Reserve, Hahnville, Laplace, Gramercy, Lutcher, Killona, Paradis, Des
Allemands, Montz, Edgard, Luling, Garyville, Boutte, Wallace, Bayou
Gauche, Taft, Norco, North Vacherie and Destrehan.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Heavy rainfall is also occurring with these storms, and may cause
localized street flooding, especially in low lying and poor
drainage areas. Do not drive your vehicle through flooded roadways.

LAT...LON 2997 9067 3020 9082 3026 9064 3020 9059
      3019 9060 3017 9056 2980 9026 2975 9045
TIME...MOT...LOC 1917Z 122DEG 5KT 3018 9070 3001 9058 2982 9038

95/DM
Special weather statement, Aug 9, 2:50 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service New Orleans LA
250 PM CDT Sun Aug 9 2020

LAZ049-050-057-058-060-061-092015-
St. Charles-Livingston-Ascension-St. John The Baptist-St. James-Upper
Jefferson-
250 PM CDT Sun Aug 9 2020

...A LINE OF THUNDERSTORMS PRODUCING HEAVY RAIN AND FREQUENT
LIGHTNING IS AFFECTING ST. JOHN THE BAPTIST...EASTERN
ASCENSION...NORTHEASTERN ST. JAMES...NORTHERN ST.
CHARLES...SOUTH CENTRAL LIVINGSTON AND NORTHERN JEFFERSON PARISHES...

At 248 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Whitehall to Garyville to near Taft
to near Ama. These storms were drifting slowly northward.

Heavy rain, frequent lightning and wind gusts of 20 to 30 mph are
possible with these storms.

Locations impacted include...
Reserve, Avondale, Metairie, Hahnville, Laplace, Jefferson, Harahan,
Westwego, Gramercy, French Settlement, Montz, Luling, Garyville,
River Ridge, Boutte, Ama, Destrehan, Whitehall, St. Rose and Killona.

Heavy rainfall is occurring with these storms, and may cause
localized flooding, especially in low lying and poor drainage areas.
Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is also occurring with these
storms. Lightning can strike 10 miles away from a thunderstorm. Seek
a safe shelter inside a building or vehicle.

LAT...LON 2982 9016 2988 9048 2997 9063 3018 9078
      3032 9078 3028 9062 3023 9057 3019 9060
      3017 9057 3017 9052 3013 9048 3011 9042
      3006 9038 3005 9028 3000 9015
TIME...MOT...LOC 1948Z 178DEG 5KT 3020 9071 3008 9065 2996 9047 2992
9028

95/DM
Special weather statement, Aug 9, 2:54 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service New Orleans LA
254 PM CDT Sun Aug 9 2020

LAZ061-063-068-069-092030-
Lower Plaquemines-Lower Jefferson-Upper Plaquemines-Upper Jefferson-
254 PM CDT Sun Aug 9 2020

...A THUNDERSTORM PRODUCING HEAVY RAINFALL AND FREQUENT LIGHTNING IS
AFFECTING CENTRAL JEFFERSON AND NORTHWESTERN PLAQUEMINES PARISHES...

At 252 PM CDT, a strong thunderstorm was located near Myrtle Grove,
or 11 miles south of Belle Chasse. The storm is nearly stationary.

Heavy rainfall, frequent lightning and wind gusts of 20 to 30 mph
are possible with this storm.

Locations impacted include...
Barataria, Myrtle Grove and Lafitte.

Heavy rainfall is occurring with this cluster of storms, and may
cause localized flooding, especially in low lying and poor drainage
areas. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is also occurring with these
storms. Lightning can strike 10 miles away from a thunderstorm. Seek
a safe shelter inside a building or vehicle.

LAT...LON 2965 8977 2955 9013 2971 9016 2978 8985
TIME...MOT...LOC 1952Z 161DEG 2KT 2968 8997

95/DM
Special weather statement, Aug 9, 3:19 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service New Orleans LA
319 PM CDT Sun Aug 9 2020

LAZ060-061-092045-
St. Charles-Upper Jefferson-
319 PM CDT Sun Aug 9 2020

...A THUNDERSTORM PRODUCING HEAVY RAIN AND FREQUENT LIGHTNING IS
AFFECTING NORTHEASTERN ST. CHARLES AND NORTHERN JEFFERSON PARISHES...

At 317 PM CDT, a strong thunderstorm was located over Harahan, or
over Avondale. This storm is nearly stationary.

Heavy rain, frequent lightning, and wind gusts of 20 to 30 mph are
possible with this storm.

Locations impacted include...
Metairie, Avondale, Marrero, Jefferson, Harahan, Westwego, Elmwood,
Luling, Bridge City, River Ridge, Ama, Waggaman, St. Rose, Destrehan
and New Orleans Armstrong Airport.

Heavy rainfall is occurring with this storm, and may cause localized
street flooding, especially in low lying and poor drainage areas. Do
not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2986 9036 3006 9033 3005 9026 3002 9018
      3002 9014 2982 9014
TIME...MOT...LOC 2017Z 293DEG 6KT 2994 9021

95/DM
Special weather statement, Aug 9, 3:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service New Orleans LA
321 PM CDT Sun Aug 9 2020

LAZ047-048-092045-
West Baton Rouge-East Baton Rouge-
321 PM CDT Sun Aug 9 2020

...A THUNDERSTORM PRODUCING HEAVY RAIN AND FREQUENT LIGHTNING IS
AFFECTING PORTIONS OF THE BATON ROUGE METRO AREA...

At 319 PM CDT, a strong thunderstorm was located over Baton Rouge.
The storm is nearly stationary.

Heavy rainfall, frequent lightning and wind gusts of 20 to 30 mph
are possible with this storm.

Locations impacted include...
Baton Rouge, Baker, Port Allen, Oak Hills Place, Westminster,
Merrydale, Inniswold, Gardere, Brownfields, Village St. George and
Baton Rouge Airport.

Heavy rainfall is occurring with this storm, and may cause localized
flooding, especially in low lying and poor drainage areas. Do not
drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3050 9101 3033 9109 3046 9135 3061 9126
TIME...MOT...LOC 2019Z 105DEG 4KT 3046 9116

95/DM

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 12:46 PM CDTSpecial Weather StatementLIXOrleans29 min
Aug 9, 1:54 PM CDTSpecial Weather StatementLIXSaint Charles21 min
Aug 9, 2:19 PM CDTSpecial Weather StatementLIXSaint Charles26 min
Aug 9, 2:50 PM CDTSpecial Weather StatementLIXSaint Charles25 min
Aug 9, 2:54 PM CDTSpecial Weather StatementLIXJefferson36 min
Aug 9, 3:19 PM CDTSpecial Weather StatementLIXSaint Charles26 min
Aug 9, 5:30 PM CDTSpecial Weather StatementLIXAssumption30 min

Nearby

Special Weather Statements in Louisiana, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.